Something strange from the psychiatric drug withdrawal chronicles

I made my last taper of Klonopin toward the end of March. I don’t remember the exact day but I know it was approximately 10 days before my friend was due to visit because I was thinking I didn’t want to be in the throws of intense withdrawals when she came and I’ve routinely been making cuts every 10 – 14 days when I feel a bit better.

Note: none of this is advice for anyone else–I’ve entered a realm where my situation is simply NOT typical of other less complicated withdrawal processes—this is my unique experience.

In any case, because I had two sets of guests coming between the 5th and the 14th I decided I would stop tapering thinking that would allow me to feel better while my guests were here. That idea back-fired badly.

Oddly enough, instead of feeling better as a result of putting off the tapering, I felt progressively worse as the days went by. I got sicker and sicker and sicker after the time I normally feel better. I stopped being able to sit up at all. When I cooked, I needed my husband to be my “sous chef”  and prepare all the ingredients and I would stand in 2 -5 minute increments to get those meals I put on the cooking blog made-up. I was blacking out when standing and seeing stars when I bent over or knelt down to avoid passing out.

The exhaustion was just a hell of a lot worse in general and I had to hide in my room a good 50% of the time my guests were here because talking was simply too much stimulation. Luckily both of them happen to be two of the most beautiful and loving individuals I’ve ever met and we were able to have a very special time in spite of how sick I was.

Anyway, once my last guest left, I told my husband I wanted to make the next taper immediately.  I don’t know what I was thinking except it couldn’t get worse and I was so miserable I wanted to die. And even though in general the advice is to wait until you feel better, something inside me said “I need this poison out of my body now!” And I chose to trust it. It has been approximately a month since my last cut, the longest I’ve gone in a very long time.

So I tapered 1/16th of a mg of Klonopin 2 days ago. And I feel better than I have since my last cut. I even made a run to the store today with the help of a friend and picked out my groceries. I did not have a single moment when I felt like I’d black out or fall over! This is a first in probably three months that an outing was so succesful!

Every time I manage to go to the store, which I still stubbornly do whenever I can function at all, I end up in crisis by the end of the trip and today NOT SO!! I came home and even had a cup of tea with the friend who helped me. That is VERY strange. I usually have to collapse and completely chill out for a good while before I can do anything again after going out and so I do it very rarely!

Very strange. That’s all I can say.

And the whole concept of this drug being TOXIC for me now at this fraction of a dose I was once on is revisited. It certainly seems my body is dying to get the crap out. I will not take any more breaks in tapering, because it clearly made me much sicker and though I’m still grossly impaired now, I am definitely improved. I can’t expect it to continue but I can, at least, enjoy it while it lasts.

Can’t wait until this is all over!! And the real recovery can begin!

About Monica Cassani

Author/Editor Beyond Meds: Everything Matters

10 Responses

  1. Doe

    This thing you’ve been talking about for awhile with the drug becoming more toxic for you once you get at the lower doses (am I understanding that right?) has really been interesting to me from the start. The first time I heard you talk about it was when you were seeing the orthomolecular doctor. I have this same experience sometimes. Although I’m not sure it’s exactly the same. I get really confused with what symptoms are what with withdrawal. It’s so confusing.

    At any rate, just yesterday I was thinking of your experience with this, because lately I keep forgetting to take my med in the morning. For those of you who don’t know me, I’m withdrawing from prozac, after 15 years of us, and am currently on 5mgs. My sort of chronic withdrawal symptoms are dizziness, light-headedness, fuzzy eyeballs…a feeling of not being “clear”. I’ve noticed on the days I forget to take my drug, like yesterday, I’ll feel better, clearer. I suspect, though, if I just stopped cold turkey, I’d get bad withdrawals, so I don’t do that, but I’ve been tempted…wondering if the lower you get on a drug, and the more your body heals, the more it experiences the “invader” as toxic?

    Anyway, thanks for sharing your experience on this, it was very timely, as usual.

    Like

  2. How lucky you are that your friends are so loving and kind! And it’s very encouraging that you were able to market without having a major problem. As we recover, I believe it’s important to be grateful for the small stuff.

    I remember back and think of how lucky I felt a few years ago when I signed up for my first photography class–which was a six-week summer course. It was a huge step forward to be able to commit to anything, and I just prayed I would be able to attend three days a week.

    While everyone else was so intent upon what they were learning, I was just feeling so happy to be able to function!

    Like

  3. Legan

    Hi Gianna,

    I’ve been lurking here awhile as I withdraw from my meds. Your website has encouraged me a few times to keep going when it has gotten rough.

    In fact, I’d like to corroborate that the lower my doses are, the worse the withdrawal symptoms. I dropped to .5 mg of alprazolam about three weeks ago from 1 mg ( .5 mg was NOT a problem for me prior…)and I experienced roughly 25-30 symptoms the next day. It was horrific. My max dose of alprazolam was 4mg.

    Tonight I’m dropping my Temazepam from 30 to 15mg. I feel good and even, but I expect the next fortnight to be unpleasant. I have successfully rid myself of gabapentin and clonazepam.

    I sense that my body wants to be rid of the toxins. I’m on a withdrawal schedule that I’ve used once before. My doctor is actually not pro-med, but pro treatment of symptoms if you so choose. I have been on pmeds twice before, and the last time was more than ten years ago.

    I enjoy your blog very much. Thank you for taking the time to do it.

    Like

  4. Selene

    I’ve had this same experience as well. And I’ve experienced the exact opposite, too. The only thing I know for sure about benzo withdrawal is that there’s no way to know much of anything for certain. For me, it seems slower is better overall … although that’s not true for each and every cut. BUT, I’m down to .5 mg of Klonopin per day and lately I’ve been noticing I feel “normal” sometimes. Like myself, ya know? It’s awesome and something I haven’t felt in years. The agoraphobia is lifting and things feel good. I know it’s going to be a long, tough road still, but I can see that proverbial light at the end of the tunnel.

    Btw, I was just looking at your anniversary pics. You’re beautiful … and have beautiful teeth. During use and especially withdrawal I had extreme bruxism (tooth grinding/clenching). This seems to be extremely common with benzos. I cracked several teeth from this. My dentist explained that it’s neurological, which makes sense. Anyway, I now have a bite splint which will prevent any more damage. I highly recommend it, if you have any kind of grinding or dental sensitivity from the w/d.

    Hugs,
    S

    Like

  5. Legan

    I will check out the About page you suggested…

    However, I’m withdrawing based on past experience, and the advice of my Dr. whom I trust. The day that I dropped to .5mg, I was not expecting the hellday I had afterwards…and I don’t plan to drop the x again until September or October. I’ve read that withdrawing from benzos the second time can be worse than the first, but there’s no way to tell. Everyone reacts differently on the way in, and on the way out…

    I think the rate of withdrawal has as much to do with the duration of use as the amount of drug taken in addition to individual physiology. I believe Temazepam is considered a low potency benzo, and I have only been on it for 6 months. I don’t have much of a problem with it, thankfully, as it’s the first time I’ve ever taken it. Last night had a little bit of insomnia, but that’s it. This morning I feel good.

    I have also withdrawn from Lamictal, and read your Lamictal withdrawal from hell blog. I experienced withdrawal symptoms with Lamictal as well, and the drug actually caused me to feel depressed. (Which was why I was told to come off…)

    Just as an aside, I know there is some controversy surrounding the use of gabapentin for controlling symptoms, but I have to say that it helped me for the short time I was on it. As someone who used(es) pmeds, I think that’s important to note. There is no one size fits all directive for beginning or ending a bout with pmeds. Sometimes the withdrawal phase can throw you a curveball 🙂

    Like

Comments are closed.